Alert archive / Iowa / Flash Flood Warnings in 2006
Flash Flood Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 16, 2006, 5:33 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2006, 5:33 PM CDT (22:33 UTC)
- Expired
- Jun 16, 2006, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:10 PM CDT | FLASH FLOOD | Le Mars, IA | STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFSD 162234
FFWFSD
IAC149-167-170130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT FRI JUN 16 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PLYMOUTH COUNTY IN NORTHWEST IOWA
SIOUX COUNTY IN NORTHWEST IOWA
* UNTIL 830 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS NEAR HINTON AND EXTENDING SOUTH
INTO EASTERN NEBRASKA...MOVING NORTH AT 25 MPH.
REPORTS OF A HALF AN INCH TO AN INCH OF RAINFALL IN LESS THAN 15
MINUTES HAS BEEN COMMON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4258 9649 4258 9586 4325 9588 4326 9640
4272 9659
$$
081 follow-up statement
000
WGUS73 KFSD 162313
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT FRI JUN 16 2006
IAC149-167-170130-
SIOUX IA-PLYMOUTH IA-
611 PM CDT FRI JUN 16 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
PLYMOUTH AND SIOUX COUNTIES...
AT 610 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET
FLOODING IN LE MARS. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
PLYMOUTH AND SIOUX COUNTIES THROUGH 830 PM CDT...CONTINUING THE
THREAT FOR HEAVY RAIN AND FLASH FLOODING.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4258 9649 4258 9586 4325 9588 4326 9640
4272 9659
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:33 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 16, 3:33 PM CDT, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 PM CDT FRI JUN 16 2006 .DISCUSSION... FAIRLY HEALTHY BOW ECHO CURRENTLY WORKING ACROSS FORECAST AREA. EXPECT IT TO HOLD TOGETHER AT LEAST THROUGH EARLY EVENING...AS MOVES EAST INTO BETTER INSTABILITY SOUTH OF A LINE FROM KYKN TO KOTG. SURFACE TROUGH ACROSS WESTERN PORTIONS OF THE CWA WILL BECOME ILL-DEFINED AS IT INCHES EAST. EXPECT BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS EAST OF OF SURFACE TROUGH OVERNIGHT...AND HAVE CONCENTRATED HIGHEST MAINLY EAST OF JAMES RIVER VALLEY. MODELS ARE SHOWING REMNANTS OF UPPER LOW MOVING ACROSS EASTERN PORTIONS OF FORECAST AREA ON SATURDAY...BUT APPEARS THERE IS LIMITED UPPER LEVEL SUPPORT. AREA IS IN RIGHT REAR QUADRANT OF JET...BUT WITH LIMITED FRONTOGENESIS AND INSTABILITY HAVE ONLY GONE CHANCE POPS. AM THINKING PRECIP WILL BE FOCUSED FURTHER NORTH AND EAST NEAR BETTER INSTABILITY. AS SKIES CLEAR ALONG WESTERN EDGE OF CWA...EXPECT GOOD MIXING CONDITIONS TO USHER STRONGER WINDS FROM ALOFT DOWN TO SURFACE CREATING GUSTY CONDITIONS...ESPECIALLY NORTH AND WEST. NEXT CHANCE OF PRECIP THEN ON TUESDAY MORNING AS SHORT WAVE MOVES ACROSS NORTHERN SOUTH DAKOTA. FRONT LOOKS TO WORK THROUGH THE AREA ON TUESDAY EVENING...BUT IS FAIRLY WARM ALOFT SO CAP MAY BE AN ISSUE. HAVE CONCENTRATED HIGHEST POPS ALONG NORTHERN TIER OF CWA TUESDAY EVENING. LARGE AREA OF HIGH PRESSURE THEN MOVES INTO NORTHERN PLAINS MID WEEK...PROVIDING FAIRLY TRANQUIL CONDITIONS AHEAD OF A SURFACE LOW THAT WILL AFFECT THE REGION NEXT WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE && BT
Hazardous weather outlook, Jun 16, 11:01 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT FRI JUN 16 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED. FLOODING... LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Jun 16, 3:35 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL LESTERVILLE 43.04N 97.59W
06/16/2006 E1.00 INCH YANKTON SD EMERGENCY MNGR
&&
BRUBYLocal storm report, Jun 16, 4:00 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 15 WNW VIBORG 43.25N 97.36W
06/16/2006 E75.00 MPH TURNER SD TRAINED SPOTTER
WINDS ESTIMATED AT 70 TO 80 MPH.
&&
BRUBYLocal storm report, Jun 16, 4:12 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL HURLEY 43.28N 97.09W
06/16/2006 E1.75 INCH TURNER SD FIRE DEPT/RESCUE
NICKEL TO GOLFBALL SIZE HAIL. VERY WINDY.
&&
BRUBYLocal storm report, Jun 16, 4:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL LENNOX 43.35N 96.90W
06/16/2006 M1.00 INCH LINCOLN SD LAW ENFORCEMENT
0417 PM TSTM WND GST LENNOX 43.35N 96.90W
06/16/2006 E70.00 MPH LINCOLN SD LAW ENFORCEMENT
&&
JLAFLINLocal storm report, Jun 16, 4:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL TABOR 42.95N 97.66W
06/16/2006 E1.00 INCH BON HOMME SD TRAINED SPOTTER
SOME SMALL BRANCHES DOWN AS WELL
&&
JLAFLINLocal storm report, Jun 16, 5:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD SIOUX CITY 42.50N 96.39W
06/16/2006 WOODBURY IA TRAINED SPOTTER
ON AND EXIT RAMPS ALONG I-29 ARE UNDER WATER.
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 46 min |
| Jun 16, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Jun 16, 5:17 PM CDT | Flash Flood Warning | FSD | Woodbury | 3 hr |
| Jun 16, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 18 min |
| Jun 16, 5:51 PM CDT | Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 11 hr |
Nearby
Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.